promotion image of download ymail app
Promoted
Anonymous
Anonymous asked in HealthDiseases & ConditionsOther - Diseases · 9 years ago

What causes hand tremors?

My dad has been having hand tremors. It gets worse with use of hands. Considered parkinsons because his grandfather had it, but when we looked up information it said that the tremors are usually only on one side. He has been on paxil for a while and now he is on diazepam (spelling?). We have called the Doctor who says it is not a drug interaction.

5 Answers

Relevance
  • Mags
    Lv 7
    9 years ago
    Favorite Answer

    There are several conditions which can cause hand tremors.

    Why not begin with basics. Is your father eating regularly? Sometimes patients who are depressed and anxious are stress eaters and some are the reverse. The problem could be as simple as a hypoglycemic or low blood sugar reaction.

    I agree with Red Angel response on the potential drug interaction between paxil and diazepam because I use the drugs.com interaction checker as well.

    Diazepam is a benzodiazepine which is a powerful class of anti-anxiety meds. One side effect of diazepam is muscle twitching and tremors. Benzodiazepines act on the limbic, thalamic and hypothalamic areas of the central nervous system and if your father actually did have PD, would be contraindicated.

    Paxil users have reported a number of bad side effects from this SSRI and some might be better served with nortriptyline as an antidepressant.

    But drug interactions and/or drug side effects are not the only considerations. You research was correct, PD symptoms, including tremors usually initiate on one side only. Progression may take several years for symptoms to become bilateral as you describe. Moreover, initial PD tremor is usually a resting tremor when no action is being performed and the limb is at rest and supported against gravity. This does not describe your father's tremor.

    Consider two possibilities, The first is that your great grandfather did not have PD, which is sometimes misdiagnosed, but rather Essential Tremor which is bilateral, genetic and usually an action-type tremor. This means there is a likelihood that your father could also have ET or a related tremor disorder.

    http://www.wemove.org/et/

    The second possibility is that the tremors actually relate to a worsening of his original condition with the tremors being symptomatic of that.

    So you called his doctor who told you that the tremors are not a drug interaction symptom. Did he offer any conjecture on what this might be? He/she knows that there is an implied liability here but what about the fact that it is also apparent that you called looking for help. Okay, it isn't this (although it could be) then what is it?

    Time for a neurology appointment. Take a chronological list of all symptoms and when they appeared. Include in that time line all medications and dosages. Also try to get a picture of great grandpa's physical and mental symptoms (talk to other relatives if possible) Did any other family member have tremors? Diagnoses? That family medical history might also offer some insight.

    By the way, for another opinion about the potential for drug interaction and individual medication side effects, speak to the pharmacist.

    • Commenter avatarLogin to reply the answers
  • thum
    Lv 4
    4 years ago

    Causes Of Hand Tremors

    • Commenter avatarLogin to reply the answers
  • 4 years ago

    Xaurnel, being as you're under the care of a mental health care provider, it is very important that you express this concern to him/her. They know you better and have a better picture of your past medical and family histories. All this together with a neurological evaluation is necessary to adequately diagnose a tremor and determine if there is a specific source for your tremors. That said, from what you've mentioned, I'm pretty sure that if you do in fact have tremors, they are most likely caused by the Vyvanse, especially since you're taking such a high dose. If it is, then I would rather decrease the dose or switch you to another medication instead of prescribing another medication. The aim should always be to prescribe the least amount of medications, especially with a patient as young as yourself. Prescribing a medication to treat the side effects of other medications should almost always be last choice. In your case, I would suggest you try to lay off the caffeine and that you bring up your concern about the tremors with your doctor tomorrow. JSmith, MD

    • Commenter avatarLogin to reply the answers
  • ?
    Lv 5
    9 years ago

    It can be many things. It could be related to a medical condition he may be diagnosed with? It could be weakness causing these, which brings up why he has so much weakness?

    My grandpa gets hand tremors and were not sure why, but the hand that he always has it in (constant) is the hand he got bit by a brown recluse and almost had to have his hand amputated, so I relate it to that. I get hand tremors, well I get them everywhere but I have what you are describing with his hands but I believe mine is related to my RSD/CRPS or other medical conditions.

    • Commenter avatarLogin to reply the answers
  • How do you think about the answers? You can sign in to vote the answer.
  • Anonymous
    9 years ago

    There are several causes of hand tremors,--stress. conflicting medication, certain spider bites, neurological disorders but if his grandfather suffered with parkinsons then that would be my guess. Has your dads doctor tested for parkinsons...............

    • Commenter avatarLogin to reply the answers
Still have questions? Get your answers by asking now.